|Looking for some understanding...
Feb 20, 2003
So here we go, 38y/o male, HIV+ for 20(yes people), 20 years, and here I am with my first diagnosis of anemia. Actually, doctor informed me that my white and red blood cell counts were particularly low, and that my cd4 had dropped to 1 from the astounding number of 5 my last blood draw. My viral load somewhere in the usual 200,000 plus range. My docs first response is to change meds and get me off of the combivir (which we know the AZT portion can cause anemia). and pretty much change my regiment around again. Previous meds were combivir,epivir,viread,norvir, and fortovase...new an improved is epivir, zerit, viread, sustiva, agenerase, and norvir. My request first was to start procrit...which he agreed to, along with something else to increase white blood cells. I tend to eat a good diet, have always stayed active, and lots of fluids. Try and try, I can't seem to get any of the EAP programs to accept me (god knows, I would probably benefit greatly from them) but I don't hold that against them. More so to the world of HMO's and their lack of interest in participating in studies.
So, anyway(LOL) what is there, that I might do to help with the anemia? Would love to have a scoop on getting in to the EAP programs also...and I keep digging and pursuing. I really need some more input on what my options might be. OH, yeah...forgot to mention that I seem to come back resistant to just about everything according to my phenosense reports...the susceptible drugs seem to change with each test.
So, anyway, how are you? <G> Read that you did some remodelling. Just remodelled my kitchen here, from ripping it out, to brand new everything (now if I could just figure out where everthing is, and how to use it)!
Response from Dr. Frascino
If you survived a total kitchen remodel, then whipping your HIV into shape should be a snap!
First off, you are stuck in an HMO; that can be a challenge for anyone coping with a significant illness. Are you seeing an AIDS specialist? A real AIDS specialist - not someone the HMO deemed to be a specialist? If not, you should consider seeing one for a second opinion. You could still use your HMO coverage for lab tests, medications, etc.
Second, don't worry about the CD4 drop from 5 to 1. Those 2 numbers are essentially the same due to the variations seen from test to test or the normal variations of T-cells within our bodies. You should, however, worry about your overall very low range of CD4 cells. You're at high risk for developing an opportunistic infection. Hopefully, your physician has you covered for common OI's - PCP, MAC, etc. Your phenotype tests should be run while you are on your meds and compared to previous resistance assays and what medications you've been exposed to in the past. Again, an AIDS specialist can help interpret these very complex tests most effectively and maximize your current medication regimen, using the latest knowledge about beneficial drug-drug interactions and making appropriate dose adjustments. Early Access Programs (EAP's) are designed by the company developing the drug. Sometimes HMO physicians don't want to participate due to the extra paperwork involved. Depending on your labs, you might indeed qualify for several programs (T-20, Atazanavir, others?) You may need to contact the drug companies directly to get the entry and exclusion criteria for EAP's. If this doesn't pan out, what about a clinical trial? Check out currently enrolling clinical trials at www.sfaf.org/beta
Now, on to your anemia. Twenty years and counting, and this is your first brush with anemia? Lucky boy!!! Did your doctor do a workup to determine the cause of your anemia? Sure, the AZT is a good guess, but you shouldn't automatically assume that's the problem. HIV-related anemia is often multifactorial, and considering your low CD4 count, you need the full workup. Is your anemia due to:
1. Decreased red blood cell production? a. Iron, vitamin B-12, folate, or trace mineral deficiency? b. Inadequate hormone production - adrenal insufficiency, hypogonadism, erythropoietin deficiency (anemia of chronic disease)? c. Drug toxicities (AZT, Bactrim, ganciclovir, dapsone, pyrimethamine, interferon, cancer chemotherapy)? d. Opportunistic infections - MAC, TB, CMV, fungal infections, parvo B-19 virus? 2. Increased loss or destruction of red blood cells? a. Bleeding? b. Tumors - Kaposi's sarcoma, lymphoma? c. Kidney disease?
I think it was a good idea to start Procrit therapy. Hopefully, you are continuing with that. It will take 6-8 weeks for its effects to kick in. However, I also hope that other causes of anemia are being attended to and treated concurrently.
The low white blood cell count may be a clue as to what's going on. Both red and white blood cells are manufactured in the bone marrow. Perhaps you have bone marrow suppression from a medication (yes, AZT can suppress both) or an OI that can affect the bone marrow (such as MAC). A bone marrow biopsy may be warranted to sort all this out most efficiently and accurately.
Bottom line Jerry: You've got a brand new kitchen with lots of new gizmos and gadgets (probably more horsepower in your new kitchen than in your garage), so don't let an HMO prevent you from getting the optimal HIV care you deserve. Someone has to try all those Julia Childs recipes!
Lastly, I'll be over at 7 p.m. What's for dinner? My kitchen is still a disaster zone.
Motor Neuron Disease?
I am newly diagnosed and anxious
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.